Alert archive / Florida / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 37, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 28, 2014, 11:09 AM CDT for Walton County, Florida. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2014, 11:09 AM CDT (16:09 UTC)
- Expired
- Mar 28, 2014, 12:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Walton County, FL
The radar
The Eglin Afb radar (KEVX), 35 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
129
WUUS52 KTAE 281609
SVRTAE
FLC131-281715-
/O.NEW.KTAE.SV.W.0037.140328T1609Z-140328T1715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1109 AM CDT FRI MAR 28 2014
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
THIS INCLUDES THE CITY OF SANTA ROSA BEACH...
* UNTIL 1215 PM CDT
* AT 1105 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THIS STORM WAS LOCATED 18 MILES WEST OF SANTA ROSA BEACH...OR
NEAR DESTIN...AND MOVING EAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MIRAMAR BEACH...SANDESTIN...BLUE MOUNTAIN BEACH...NEW
HOME...PORTLAND...GRAYTON BEACH...SEASIDE...FREEPORT...
BUNKER...ROCK HILL... INLET BEACH AND EUCHEEANNA.
HURLBURT FIELD RECENTLY REPORTED A WIND GUST TO 69 MPH AT 1057 AM
CDT WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
&&
LAT...LON 3067 8640 3070 8601 3027 8600 3038 8640
3040 8640 3040 8634 3043 8632 3041 8629
3043 8627 3043 8624 3039 8615 3039 8613
3047 8621 3048 8627 3046 8639
TIME...MOT...LOC 1608Z 261DEG 35KT 3043 8650
$$
38-GODSEY2 follow-up statements
383
WWUS52 KTAE 281634
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1134 AM CDT FRI MAR 28 2014
FLC131-281715-
/O.CON.KTAE.SV.W.0037.000000T0000Z-140328T1715Z/
WALTON FL-
1134 AM CDT FRI MAR 28 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR SOUTHERN WALTON COUNTY...
AT 1128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF NICEVILLE TO 10
MILES SOUTHWEST OF SANTA ROSA BEACH...MOVING EAST AT 40 MPH.
AT 1125 AM CDT...NICEVILLE REPORTED A WIND GUST OF 67 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLUE
MOUNTAIN BEACH...PORTLAND...GRAYTON BEACH...SEASIDE...SEAGROVE
BEACH...FREEPORT...PORT WASHINGTON...ROCK HILL...BUNKER...EUCHEEANNA
AND INLET BEACH
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM! MOVE IMMEDIATELY INSIDE A STRONG BUILDING
AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES.
&&
LAT...LON 3067 8640 3070 8601 3027 8600 3038 8640
3040 8640 3040 8634 3043 8632 3041 8629
3043 8627 3043 8624 3039 8615 3039 8613
3047 8621 3048 8627 3046 8639
TIME...MOT...LOC 1633Z 261DEG 35KT 3067 8631 3027 8626
$$
38-GODSEY049
WWUS52 KTAE 281658
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1158 AM CDT FRI MAR 28 2014
FLC131-281715-
/O.CON.KTAE.SV.W.0037.000000T0000Z-140328T1715Z/
WALTON FL-
1158 AM CDT FRI MAR 28 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR SOUTH CENTRAL WALTON COUNTY...
AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM ROCK HILL TO SEAGROVE BEACH...MOVING
EAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
EUCHEEANNA AND INLET BEACH
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
WHILE THE WARNING FOR SOUTH CENTRAL WALTON COUNTY CONTINUES UNTIL
1215 PM CDT...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN
WALTON COUNTY CONTINUES UNTIL 1245 PM CDT.
&&
LAT...LON 3068 8628 3070 8601 3027 8600 3035 8629
3041 8629 3043 8627 3043 8624 3039 8615
3039 8613 3047 8621 3048 8627 3048 8629
TIME...MOT...LOC 1656Z 257DEG 30KT 3068 8609 3028 8608
$$
38-GODSEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 9:27 AM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Mar 28, 9:27 AM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1027 AM EDT Fri Mar 28 2014
.Near Term [Through Today]...
Active MCS across Southern Alabama will continue to move slowly
east southeastward today across the Florida Panhandle and adjacent
coastal waters. Local hi-resolution guidance shows the bulk of the
rain associated with this MCS moving across our Alabama and
Florida Panhandle zones before spreading offshore. Surface data
show that a rather stable airmass is in place across the region,
so the potential for severe weather is very low. However, overall
movement of this system hasn't been especially fast and with
additional shower and thunderstorm develop south of the Florida
Panhandle moving northeastward ahead of the main line, locally
heavy rainfall could become a problem. As a result, have posted a
flash flood watch for our western counties through this evening.
This is in line with some of the hi-res output that indicates as
much as 6 to 7 inches of rain in some locations by the end of the
day. While this is certainly on the high side, the average of the
guidance suggests 2 to 4 inches of rain, with locally heavier
amounts is certainly possible. Given the wet antecedent conditions,
these average amounts would likely be sufficient to cause some
minor flood problems across the Florida Panhandle.
&&
.Aviation...
[Through 12Z Saturday]...
Rain and thunderstorms will overspread the region today impacting
all terminals with at least MVFR cigs/vsbys through afternoon. IFR
conditions are possible in the heavier storms today, especially at
DHN/ECP. A lull in shower and thunderstorm activity is expected
after midnight, however, ceilings will likely remain in the MVFR
range.
&&
.Prev Discussion [411 AM EDT]...
.Short Term [Tonight Through Sunday]...
In what seems to be the year of the east coast trough, another
500 mb trough will translate eastward over the Southeast this
weekend. Ahead of this trough (and associated cold front) we
expect numerous showers and thunderstorms across our forecast
area late tonight through Saturday. The rain will end from west
to east Saturday afternoon and evening as the surface cold front
moves through. Sunny skies and a drier, slightly cooler airmass
are expected for Sunday.
There is good agreement among the GFS, ECMWF, and SREF members
that west winds will increase to around 50 KT at 500 mb on
Saturday, and the NWP guidance consensus puts the MLCAPE around
1000 J/kg. The combination of these values would suggest at least
a "slight" risk of isolated severe storms, and the calibrated
severe storm probs from the 21 UTC SREF, as well as various local
guidance tools, agree with this. If the GFS verifies, the main
severe mode would be damaging wind gusts along bowing QLCS segments,
and possibly even severe hail (with 850-700 mb lapse rates
exceeding 6.5 deg/km). The ECMWF solution would indicate at least
a small threat of tornadoes as well, as unlike the GFS, it
forecasts a 35 kt 850 mb jet ahead of the cold front. For now the
risk is only "slight" because the GFS and ECMWF forecast a
significant mid tropospheric dry slot developing immediately ahead
of the cold front. While this could actually help increase CAPE
(more sun), it may also tend to squelch deep moist convection
immediately ahead of the cold front. In other words, there may be a
nearly rain- free zone between the rain band (that develops well
ahead of the cold front late tonight and Saturday morning) and the
surface cold front, which will lag behind by a few hours.
Hopefully the day shift will be better able to assess this as they
will have access to more high-res NWP guidance.
.Long Term [Sunday Night Through Friday]...
For the work week, temperatures will be in the mid to upper 70s.
Onshore flow returns Wednesday bringing more moisture to the
region. The next chance for rain will be Thursday with the arrival
of the next system.
.Marine...
Winds and seas were still near or at advisory levels across much
of our marine area, and we think that this will continue until
early afternoon. Moderate onshore winds and seas will persist
through Saturday evening, with advisory conditions possibly
returning behind the cold front Saturday night and early Sunday.
Tides were about 1 ft above normal, and this will likely continue
into tonight. It does not appear that the storm tides will cause
flooding.
.Fire Weather...
With a storm system moving into the region, relative humidity values
will stay well above critical levels today and Saturday. Drier air
will arrive on Sunday in the wake of a cold front but red flag
conditions are not expected at this time.
.Hydrology...
We expect most rain gages to get 1 to 3 inches of rain through
Saturday, with the highest values likely in the FL Panhandle.
There is a 10% chance of flash flooding (within 25 miles of a
point) through tonight west of the Apalachicola River, mainly near
the FL Panhandle coast. For now we don't think that this is high
enough to warrant a flood watch, but we will certainly monitor
upstream convective trends closely this morning.
There is a good chance that several local river forecast points
will go back to at least action stage late this weekend or next
week. This appears most likely in the lower basins where we expect
the heaviest rain.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 72 62 79 46 75 / 90 50 60 10 0
Panama City 71 62 75 51 71 / 100 60 60 0 0
Dothan 71 60 78 45 72 / 100 70 60 0 0
Albany 73 60 78 45 73 / 100 60 60 10 0
Valdosta 75 60 82 47 72 / 90 50 60 10 0
Cross City 76 62 81 50 74 / 70 70 60 20 0
Apalachicola 69 63 75 50 70 / 90 60 60 0 0
&&
.TAE Watches/Warnings/Advisories...
FL...Flash Flood Watch until 8 PM EDT /7 PM CDT/ this evening for
Calhoun-Central Walton-Coastal Bay-Coastal Gulf-Holmes-
Inland Bay-Inland Gulf-Inland Walton-Jackson-South Walton-
Washington.
GA...None.
AL...Flash Flood Watch until 7 PM CDT this evening for Coffee-Dale-
Geneva-Henry-Houston.
GM...Small Craft Advisory until 2 PM EDT this afternoon for Coastal
waters From Ochlockonee River to Apalachicola FL out to 20
NM-Coastal waters from Apalachicola to Destin FL out 20 NM-
Waters from Suwannee River to Apalachicola FL from 20 to 60
NM-Waters from Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...GODSEY
SHORT TERM...FOURNIER
LONG TERM...WESTON
AVIATION...GODSEY
MARINE...FOURNIER
FIRE WEATHER...BARRY
HYDROLOGY...FOURNIERIn the hours before
Special weather statement, Mar 28, 10:39 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1139 AM EDT FRI MAR 28 2014
ALZ065-068-281645-
COFFEE AL-GENEVA AL-
1039 AM CDT FRI MAR 28 2014
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR COFFEE AND WESTERN
GENEVA COUNTIES IN SOUTHEAST ALABAMA...
* UNTIL 1145 AM CDT
AT 1032 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF ROSE HILL
TO LAUREL HILL...MOVING EAST AT 25 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3154 8616 3155 8615 3156 8579 3135 8579
3101 8581 3100 8619 3153 8620
TIME...MOT...LOC 1539Z 265DEG 23KT 3143 8625 3099 8643
38-GODSEYThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 8:23 AM CDT | Flash Flood Watch | TAE | Bay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 6 more | 17 hr |
| Mar 28, 9:33 AM CDT | Special Marine Warning | TAE | 87 min | |
| Mar 28, 9:37 AM CDT | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 8 hr |
| Mar 28, 10:57 AM CDT | Special Marine Warning | TAE | 2 hr | |
| Mar 28, 11:53 AM CDT | Severe Thunderstorm Warning | TAE | Bay, Walton, Washington | 52 min |
| Mar 28, 12:44 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf | 61 min |
| Mar 28, 12:46 PM CDT | Special Weather Statement | TAE | Jackson, Washington | 59 min |
| Mar 28, 12:55 PM CDT | Special Marine Warning | TAE | 2 hr | |
| Mar 28, 2:51 PM CDT | Special Marine Warning | TAE | 54 min | |
| Mar 28, 3:41 PM CDT | Special Marine Warning | TAE | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.